Serving patients in Wakefield, MA and Wilmington, MA
Chemotherapy & Radiation May Be Causing Your Hearing Loss
Cancer touches almost every family, and most people are related to or know someone with this dreaded disease. While drug therapy and treatments for most cancers have improved over time, the medications used for cancer treatments can cause hearing loss.
How Do Cancer Treatments Cause Hearing Loss?
Hair loss is one of the many possible (and most common) side effects of chemotherapy. While most of us think of only the outside body hair, the inner ear has tiny hair cells, too. These tiny hair cells in the cochlea move with the sound waves, and send the signal to the brain for interpretation. These hair cells are sensitive to loud sounds, blood flow in the ear, and certain medications called ototoxic drugs. When the hair cells are gone, a hearing loss is the effect.
If the chemicals in the chemotherapy cause the patient’s hair to fall out, the drug treatment can affect the hair cells in the inner ear, too. Unfortunately, once the hair cells in the cochlea are lost, they do not re-grow like hair on the outside of the body. Between 10% and 30% of patients who are treated for cancer report some hearing loss following treatment.
One protocol that could be established is to have a baseline hearing test prior to treatment. When any hair begins to fall out, the hearing test should be repeated to monitor any changes that may be occurring. Having periodic hearing tests can alert the patient and the family of possible permanent hearing loss that may be occurring during the treatments to fight cancer.
If you have had treatments for cancer and never had a hearing test, it is not too late. Talk to your primary care physician and ask for a referral to an audiologist. Our board-certified audiologists have helped patients of all ages with a variety of hearing losses to overcome their conditions. Call the number on this page or fill out our online contact form to learn how we can help.